Wyoming, 2021High Wind in Wyoming, February 25 to 26, 2021
February 25 to 26, 2021 · NWS CYS · 6 events in 6 counties and zones
Another strong wind event impacted southeast Wyoming wind prone areas 26-27 February 2021.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another strong wind event impacted southeast Wyoming wind prone areas 26-27 February 2021.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 25, 4:49 PM MST, 2 hours 9 minutes earlier.
Area forecast discussion, Feb 25, 4:49 PM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
449 PM MST Thu Feb 25 2021
.SHORT TERM...(This evening through Friday)
Issued at 122 PM MST Thu Feb 25 2021
As that high pressure continues to settle into SE Wyoming, skies
are clearing for now, but as a shortwave propagates into SE
Wyoming and the Nebraska panhandle, clouds will settle in tonight.
This disturbance combined with deep subsidence and Craig to Casper geopotential
height differences between 60 and 75 for an extended period of
time creates the perfect storm for high winds beginning this
evening in Arlington and spreading to the I-25 corridor between
Cheyenne and Wheatland by early Friday morning. We're expecting
winds along I-80 between Arlington and Elk Mountain to be 35 to
45 MPH, gusting to 70 MPH. The winds along the southern Laramie
Range and along I-25 between Cheyenne and Wheatland are currently
expected to be 30 to 40 MPH, gusting to 65 MPH. For this reason,
the High Wind Warnings have been expanded to include the Laramie
Valley, central Laramie County, and east Platte County. A big
concern in addition to the high winds is going to be blowing snow
in the area along I-80 between Laramie and Cheyenne that received
4 to 5 inches last night. Anyone traveling at all along I-80, but
especially near Buford, should be very cautious and check the
road conditions before traveling.
In addition, there are no high wind headlines currently out for
the southern Nebraska panhandle, but the Adjusted MAV guidance is
heavily trending towards winds between 25 and 35 MPH with gusts
even up to 55 MPH during the day Friday. So, we will definitely
be keeping a close eye on the southern Nebraska panhandle in case
we need to expand our high wind headlines.
This shortwave moving through is also bringing snow to the Snowy
and Sierra Madre Mountain Ranges starting late tonight to Saturday
morning. Areas above 9000 feet in the Snowies could be looking at
6 inches of snow and above 9000 feet in the Sierra Madres could
receive 7 to 8 inches, so we are considering a Winter Weather
Advisory, but will wait to see how the guidance is trending
tomorrow.
.LONG TERM...(Friday night through Thursday)
Issued at 122 PM MST Thu Feb 25 2021
Guidance is showing the winds everywhere except Arlington
lightening up after sundown Friday, then lightening at Arlington
by Saturday morning. But, looking at Monday into Tuesday, Craig to
Casper geopotential height gradients are currently trending
between 50 and 70 meters with a high pressure system setting up
right along the Wyoming/Colorado border, and more deep subsidence
over Arlington and the Laramie Range, so we could be looking at
more high winds, especially for the wind prone areas near
Arlington and Bordeaux. It's unlikely this would be a long lasting
or widespread wind event. It is, however, likely that SE Wyoming
will have blustery winds Monday into Tuesday. After that,
temperatures warm up with highs in the 40s to 50s and lows in the
20s to 30s.
The next chance for any precipitation is with a low
pressure system passing right along the Wyoming/Colorado border,
moving northeast Thursday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 441 PM MST Thu Feb 25 2021
Clear skies above area terminals this afternoon will continue into
early this evening before cloud cover approaches from the west
later this evening. Upper level clouds are currently spread over
the western portions of the state and will move overhead of KRWL
no earlier than 02z. Cloud cover will continue to spread to
remaining area terminals through Friday morning, but ceilings will
remain at VFR levels. Main concern heading into tonight and
tomorrow will be strong winds for SE WY terminals where 40-50 kt
gusts are possible beginning Friday morning. Strong winds will
spread towards NE Panhandle terminals Friday afternoon.
&&
.FIRE WEATHER...
Issued at 122 PM MST Thu Feb 25 2021
There are little to no fire weather concerns for this week.
Although the humidities in SE Wyoming and portions of the Nebraska
panhandle will be in the upper teens and lower 20s Monday, the
winds appear to be pretty light for the period with the lowest
humidities.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 AM MST Saturday for WYZ110.
High Wind Warning from 8 PM this evening to 8 PM MST Friday for
WYZ106-116-117.
High Wind Warning from 2 AM to 8 PM MST Friday for WYZ107-115-
118.
NE...None.
&&
SHORT TERM...LK
LONG TERM...LK
AVIATION...MB
FIRE WEATHER...LKHazardous weather outlook, Feb 25, 2:21 PM MST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
221 PM MST Thu Feb 25 2021
WYZ106-107-110-115>118-262130-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
221 PM MST Thu Feb 25 2021
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
High winds begin tonight for Interstate 80 between Arlington and
Elk Mountain. Sustained winds between 35 and 45 miles per hour
with gusts to 70 miles per hour are likely.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
High winds spread to the Laramie Valley, Laramie Range, and the
Interstate 25 corridor between Cheyenne and Wheatland by Friday
morning. Highest winds can be expected during the day Friday and
ending by Friday night for everywhere except Arlington. Arlington
can expect high winds until Saturday morning.
.Spotter information statement...
Spotter activation not required.
NEZ002-003-019>021-054-055-095-096-WYZ101>105-108-109-111-113-119-
262130-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Goshen County-Central Carbon County-
Southwest Carbon County-Upper North Platte River Basin-
East Laramie County-
221 PM MST Thu Feb 25 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Blustery winds expected Friday during the day. Dry and warm
conditions for the rest of the week.
.Spotter information statement...
Spotter activation not required.
WYZ112-114-262130-
Sierra Madre Range-Snowy Range-
221 PM MST Thu Feb 25 2021
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Snow beginning late tonight for the Snowy and Sierra Madre
Mountain Ranges.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
6 inches of snowfall is likely above 9000 feet for the Snowy
Mountain Range and 7 to 8 inches of snowfall above 9000 feet for
the Sierra Madre Mountain Range between late Thursday night and
Saturday morning. Warmer and drier after Saturday.
.Spotter information statement...
Spotters are encouraged to report snowfall amounts to the National
Weather Service in Cheyenne.
High Wind, North Snowy Range Foothills
- When
- February 25, 6:58 PM MST to February 26, 1:20 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Arlington Wyoming Department of Transportation (WYDOT) site on Interstate 80 reported a peak wind gust of 68 mph. Cooper Cove and CR 402 WYDOT sites also had gusts in excess of 58 mph during that time.
High Wind, South Laramie Range
- When
- February 26, 9:52 AM MST to 10:58 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Buford measured the reported sustained winds.
High Wind, South Laramie Range Foothills
- When
- February 26, 11:07 AM MST to 3:20 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad site Emkay measured the reported gust. Whitaker Wyoming Department of Transportation site reported a 60 mph gust at 12:22 PM.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 26, 12:20 PM MST to 4:40 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Bordeaux Wyoming Department of Transportation site reported wind gusts to 60 mph from 412 PM to 416 PM. Sustained winds 47 mph. Other gusts from Bordeaux came close with 52 mph gusts at 26/11:58 AM and 56 mph gusts at 26/11:32 AM.
High Wind, Laramie Valley
- When
- February 26, 12:54 PM MST to 1:02 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Quealy Dome Wyoming Department of Transportation site hit 62 mph with sustained winds 45 mph.
High Wind, Central Laramie County
- When
- February 26, 1:24 PM MST to 4:30 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Bear Creek Wyoming Department of Transportation site measured the reported wind gust. Cheyenne ASOS also reported 58 mph gust at 130 PM MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Nebraska, February 25 to 28, 2021$500,000 · 1 event
- Winter Storm in Idaho, February 25 to 28, 202116 events
- High Wind and Strong Wind in Montana, February 25, 202166 kt wind · 11 events
- Winter Storm and High Wind in Wyoming, February 25 to 27, 202159 kt wind · 6 events
- Hail in Texas, February 25, 20211.5 in hail · 6 events
- High Wind in California, February 25, 202176 kt wind · 5 events
- Heavy Snow in Oregon, February 25 to 27, 20215 events
- High Wind in Montana, February 25 to 28, 202154 kt wind · 5 events
- Flooding in Arkansas, February 25 to 28, 20213 events
- Hail in Texas, February 25, 20212 in hail · 3 events
- Heavy Snow in Washington, February 25 to 27, 20212 events
- Winter Storm in Oregon, February 25 to 27, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935970, 935993, 935972, 935969, 935971, 935973.